Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 61, NWS Las Vegas, NV

November 22, 1996Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Nov 22, 1996, 9:20 AM PST for Clark County, Lincoln County, Nevada. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 1996, 9:20 AM PST (17:20 UTC)
Expired
Nov 22, 1996, 10:15 AM PST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

Counties Clark County, NV, Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 221722
FFWLAS
NVC003-017-221815-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PST FRI NOV 22 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1015 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN SOUTH NEVADA
 
   ...NORTHEASTERN CLARK COUNTY
 
IN SOUTH CENTRAL NEVADA
 
   ...EXTREME SOUTHEASTERN LINCOLN COUNTY
 
AT 915 AM CLARK COUNTY FIRE DISPATCH REPORTED A THUNDERSTORM WITH VERY
HEAVY RAIN IN THE MOAPA-OVERTON AREA WITH SEVERE FLASH FLOODING
REPORTED.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
AxTTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 8:57 AM PST, 23 minutes earlier.

Area forecast discussion, Nov 22, 8:57 AM PST, 23 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 AM PST FRI NOV 22 1996

UPDATES HAVE ALREADY BEEN SENT TO COVER CURRENT TRENDS WITH BEST
CHC THUNDERSTORMS/SHOWERS ERN NV/NWRN AZ THRU EARLY AFT.  BACKED
OFF ON MENTION OF SNOW AND AMTS AS FOCUS TDA WILL BE CONVECTIVE.
12Z RUC SEEMS TO HAVE A GOOD HANDLE ON VORT CNTR MOVG THRU SRN CA.
CONVECTION CONTS TO FIRE AHEAD OF VORT MAX IN ERN/SRN NV.  SPOTTER
IN NW LAS RPTD HAIL .25 INCH AS STORMS MOVED THRU NRN END OF
VALLEY.  LI/S BWTN -1 TO -3 WITH CAPES APCHG 1000 J/KG ON MODIFIED
SOUNDINGS.  INSTABILITY/DYNAMIC COOLING AND LOW WBZ LEVELS
SUFFICIENT TO BEEF UP TSTM WORDING FOR PSBL SMALL HAIL/GUSTY WINDS.
SEE SWODY1 SELS DISC FOR ADDITIONAL DETAILS.  LOOKS LIKE DCRG PCPN
CHCS FARTHER W AND HAVE TRIMMED FCST THAT WAY.  LAS 500.  NEMETH

In the hours before

Special weather statement, Nov 22, 6:30 AM PST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PST FRI NOV 22 1996

...SNOW HEADED FOR THE SPRING MOUNTAINS AND SHEEP RANGE...

AFTER A DAY OF VERY HIGH SNOW LEVELS...COLDER AIR IS FINALLY
MOVING INTO THE MOUNTAINS OF EXTREME SOUTHERN NEVADA.  SNOW LEVELS
WERE AROUND 9000 FEET YESTERDAY AND OVERNIGHT BUT THE COLDER AIR
WILL DROP THE SNOW LEVEL TO 6500 FEET BY AFTERNOON.  A SPOTTER AT
8200 FEET IN LEE CANYON REPORTED A CLOUDY SKY AND 32 DEGREES AT
615 AM PST THIS MORNING.  SNOW LEVELS SHOULD DROP DOWN TO THE TOWN
OF MOUNT CHARLESTON LATER THIS MORNING...CHANGING RAIN TO SNOW.

SNOWFALL AMOUNTS OF 2 TO 4 INCHES WILL FALL ABOVE 7000 FEET TODAY
WITH LOCAL AMOUNTS TO OF A HALF A FOOT OR SO AT THE HIGHEST
ELEVATIONS.  IF SNOW LEVELS DROP SOONER THAN EXPECTED...SNOW AMOUNTS
COULD BE GREATER.  STAY TUNED FOR FURTHER STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

SKRBAC
Special weather statement, Nov 22, 6:33 AM PST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PST FRI NOV 22 1996

...SNOW HEADED FOR THE SPRING MOUNTAINS AND SHEEP RANGE...

AFTER A DAY OF VERY HIGH SNOW LEVELS...COLDER AIR IS FINALLY
MOVING INTO THE MOUNTAINS OF EXTREME SOUTHERN NEVADA.  SNOW LEVELS
WERE AROUND 9000 FEET YESTERDAY AND OVERNIGHT BUT THE COLDER AIR
WILL DROP THE SNOW LEVEL TO 6500 FEET BY AFTERNOON.  A SPOTTER AT
8200 FEET IN LEE CANYON REPORTED A CLOUDY SKY AND 32 DEGREES AT
615 AM PST THIS MORNING.  SNOW LEVELS SHOULD DROP DOWN TO THE TOWN
OF MOUNT CHARLESTON LATER THIS MORNING...CHANGING RAIN TO SNOW.

SNOWFALL AMOUNTS OF 2 TO 4 INCHES WILL FALL ABOVE 7000 FEET TODAY
WITH LOCAL AMOUNTS TO OF A HALF A FOOT OR SO AT THE HIGHEST
ELEVATIONS.  IF SNOW LEVELS DROP SOONER THAN EXPECTED...SNOW AMOUNTS
COULD BE GREATER.  STAY TUNED FOR FURTHER STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

SKRBAC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 12:15 PM PSTFlash Flood WarningVEFClark60 min
Nov 22, 12:15 PM PSTSevere Thunderstorm WarningVEFClark60 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.